Epilepsy drug causes bone loss in young womenApril 29th, 2008 - 11:17 am ICT by admin
Washington, April 29, (IANS) Young women who took the common epilepsy drug phenytoin for a year showed significant bone loss compared to women taking other epilepsy drugs, according to a new study. Researchers tested the bone health of 93 women epileptics between the ages of 18 and 40 who were taking the epilepsy drug phenytoin.
Bone mineral density was measured at the spine and two areas of the hip, the femoral neck and total hip, at the beginning of the study and one year later. Researchers also evaluated each woman’s nutrition and physical activity, along with other factors that affect bone health.
The study found women taking phenytoin for one year lost 2.6 percent of the bone density in the femoral neck of the hip. Women taking the other epilepsy drugs did not lose any bone density in the femoral neck. There was no bone loss at the spine or the total hip in any group.
“This is a significant amount of bone loss and raises serious concerns about the long-term effects of taking phenytoin in young women with epilepsy,” said study author Alison M. Pack of Columbia University and member of the American Academy of Neurology.
The report has appeared in the latest issue of the journal Neurology.
Tags: american academy, april 29, bone density, bone health, bone loss, bone mineral density, columbia university, epilepsy, epileptics, femoral neck, hip women, journal neurology, phenytoin, physical activity, serious concerns, spine, study author, study researchers, two areas, young women